Alert archive / Pennsylvania / Winter Weather Advisories in 2018
Winter Weather Advisory 22, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Dec 15, 2018, 3:20 PM EST for Sussex County, Warren County, New Jersey; Carbon County, Monroe County, Northampton County, Pennsylvania. It took effect at Dec 16, 2018, 5:00 AM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2018, 3:20 PM EST (20:20 UTC)
- In effect from
- Dec 16, 2018, 5:00 AM EST
- Expired
- Dec 16, 2018, 9:00 PM EST
- In force
- 16 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Sussex County, NJ, Warren County, NJ, Carbon County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 130 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122 WWUS41 KPHI 152020 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 320 PM EST Sat Dec 15 2018 NJZ001-007-PAZ054-055-062-160900- /O.NEW.KPHI.WW.Y.0022.181216T1000Z-181216T2300Z/ Sussex-Warren-Carbon-Monroe-Northampton- Including the cities of Newton, Washington, Jim Thorpe, Stroudsburg, Bethlehem, and Easton 320 PM EST Sat Dec 15 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 6 PM EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow and sleet accumulations of a coating up to 2 inches and ice accumulations of one tenth to one quarter of an inch expected. * WHERE...Portions of northern New Jersey and northeast Pennsylvania. The greatest snow and ice accumulations should be for elevations above 1000 feet in the Poconos and Sussex County New Jersey. * WHEN...Rain changes to areas of freezing rain early Sunday morning and continues during Sunday, possibly mixing with sleet and changing back to plain rain in some areas. Any mixture of freezing rain, sleet and rain should change to snow before ending late Sunday afternoon and evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. The coldest conditions should be in the higher elevations, and especially in the Poconos and Sussex County New Jersey. Ice accumulations on trees and power lines could result in some downed tree limbs and local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter Gorse
3 follow-up statements
183 WWUS41 KPHI 160817 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 317 AM EST Sun Dec 16 2018 NJZ001-007-PAZ054-055-062-162030- /O.CON.KPHI.WW.Y.0022.181216T1000Z-181216T2300Z/ Sussex-Warren-Carbon-Monroe-Northampton- Including the cities of Newton, Washington, Jim Thorpe, Stroudsburg, Bethlehem, and Easton 317 AM EST Sun Dec 16 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of around one tenth of an inch expected. * WHERE...Portions of northern New Jersey and northeast Pennsylvania. The greatest snow and ice accumulations should be for elevations above 1000 feet in the Poconos and Sussex County New Jersey. * WHEN...Rain changes to areas of freezing rain early this morning and continues through the day, possibly mixing with sleet and changing back to plain rain in some areas. Late day, precipitation may mix with or change to a period of mostly snow before winding down this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. The coldest conditions should be in the higher elevations, and especially in the Poconos and Sussex County New Jersey. Ice accumulations on trees and power lines could result in some downed tree limbs and local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
140 WWUS41 KPHI 162012 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 312 PM EST Sun Dec 16 2018 NJZ001-007-PAZ054-055-062-170200- /O.EXT.KPHI.WW.Y.0022.000000T0000Z-181217T0200Z/ Sussex-Warren-Carbon-Monroe-Northampton- Including the cities of Newton, Washington, Jim Thorpe, Stroudsburg, Bethlehem, and Easton 312 PM EST Sun Dec 16 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM EST THIS EVENING... * WHAT...Mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of a light glaze. * WHERE...Portions of northern New Jersey and east central and northeast Pennsylvania. * WHEN...Until 9 PM EST this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. The highest snow and ice accumulations will be confined to elevations above 1000 feet. Ice accumulation on trees, power lines, and other elevated surfaces could lead to tree damage and power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
524 WWUS41 KPHI 170153 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 853 PM EST Sun Dec 16 2018 NJZ001-007-PAZ054-055-062-170300- /O.EXP.KPHI.WW.Y.0022.000000T0000Z-181217T0200Z/ Sussex-Warren-Carbon-Monroe-Northampton- Including the cities of Newton, Washington, Jim Thorpe, Stroudsburg, Bethlehem, and Easton 853 PM EST Sun Dec 16 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 PM EST THIS EVENING... The storm system that brought freezing rain, sleet and then snow to mainly the higher elevation areas continues to move away from the region, and the precipitation has ended. As a result, this advisory will be allowed to expire. $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Dec 15, 9:47 AM EST, 5 hours 33 minutes earlier.
Area forecast discussion, Dec 15, 9:47 AM EST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
947 AM EST Sat Dec 15 2018
.SYNOPSIS...
Low pressure will move into our area today, redeveloping along the
coast on Sunday night as it moves off to the northeast. A cold front
will cross the region on Monday. High pressure will build in from
the west on Tuesday, sliding across our area on Wednesday, and then
offshore. Another low pressure system will move towards the region
late in the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
For the mid-morning forecast update, the main change was to
lower the PoPs considerably for northern NJ and east-central PA.
Surface obs and radar show a lack of measurable precip there,
although some areas continue to see some drizzle and fog. This
pattern is expected to persist through the day and guidance
suggests the precip may erode farther south this afternoon,
before redevloping northward tonight. With northeast winds and a
solid overcast in place today, temps should rise no more than a
couple of degrees in most locations.
Provious discussion...
330 AM...Very large area of low pressure currently affecting the
eastern CONUS associated with a closed low aloft over
Mississippi. The primary surface low is occluded over western
Tennessee with the system's warm front extending east from the
Carolina coast. North of this front, mostly light to
occasionally moderate rain continues to affect the forecast area
early this morning. As we head into the day today, the trend
will actually be for some drier air to move in from the north as
high pressure builds over Ontario and Quebec into upstate NY and
New England. For this reason, expect rain to diminish this
morning over northern parts of the CWA through the I-78 and I-80
corridor. In fact even areas farther south towards the Greater
Philadelphia area into southern NJ should see at least a lull in
steadier precipitation by this afternoon though there will still
be some occasional showers and drizzle around with skies
remaining mostly cloudy. So overall, a gray, dreary day but with
temperatures on the mild side. Highs will range from the 40s
across the southern Poconos and NW NJ to the low to mid 50s over
SE PA and central and southern NJ.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
For tonight, large slow moving low continues to affect the
area. Early this evening the primary low will be located over
eastern Kentucky with a secondary low beginning to take shape
off the coast of Virginia near the triple point. This low will
move north along the coast through tonight eventually taking
over as the main low. Expect rain to fill back in from south to
north across the area and it may become moderate to even heavy
at times overnight...especially over portions of eastern PA and
central and northern NJ. This will be a result of increasing
deep layer forcing resulting from low level warm advection near
850 mb with mid level F-gen forcing above this and left jet exit
dynamics in the upper levels as a strong jet core moves off the
coast. We don't expect flash flooding issues or any river
points to exceed flood stage but the rain may be heavy enough to
result in urban, poor drainage flooding, and roadway ponding
impacting travel. The other fly in the ointment with the
forecast for tonight will be a fairly shallow cold layer that
will be drawn down south as a backdoor cold front moves south
from the high over New England. This will likely cause the rain
to change to freezing rain mixed with sleet overnight over our
northern zones through the southern Poconos into NW
NJ...especially in the higher elevations. In fact we went a
little colder with this latest forecast weighting the forecast
more heavily toward the NAM which typically handles these
scenarios well. That said, still some uncertainty in the timing
of the changeover and in coordination with surrounding offices,
decided to hold off on an advisory at this point. Lows tonight
will range from the low to mid 30s across these areas in the
north to the upper 30s and 40s farther south. In fact the
southern Delmarva will likely remain in the upper 40s as the low
tracks nearby bringing the warm sector just offshore by 12z
Sunday.
Sunday...the surface low will linger near the southern NJ coast
as the upper low moves northeast from Virginia...eventually
becoming stacked over the surface low by late day. This will
keep widespread rain going across the forecast area through the
day with some freezing rain and sleet continuing to be an issue
over the aformentioned northern zones as temperatures hover
near freezing. Overall, the rain won't be as heavy as Saturday
night since the strongest warm advection and F-gen forcing will
shift north and east. However it will be a cooler day
accompanied by raw NE winds so all and all, not a nice finish to
the weekend. In fact temperatures won't rise much from Saturday
night's lows...remaining in the 30s in the far north and 40s
elsewhere.
Precipitation finally winds down west to east Sunday night as
the next incoming upper trough from the NW kicks the storm out
to sea. Expect weekend rainfall totals by this time to generally
be in the 1-2 inch range...highest south, lowest north. A cold
front associated with this next trough will then move through
the area Monday resulting in very windy conditions by afternoon
as there will be a strong pressure gradient in its wake. Wind
gusts of at least 20-30 mph can be expected under variable cloud
cover with some scattered lake effect snow showers possible in
the southern Poconos. Highs will be similar to Sunday with highs
in the 30s north, 40s south. &&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Monday night...Low pressure will continue to move further through
the Canadian maritimes Monday night as high pressure starts to push
into the area from the west. The pressure gradient between the two
systems may still be tight enough through Monday night that it will
be a little bit breezy across the forecast area. Additionally, a
strong upper level trough will cross the region overnight. Even with
limited moisture across the area, we could see some light snow
showers develop in the strong north to northwest flow, mainly across
the Poconos and northwestern New Jersey. Any snow showers should end
by early Tuesday morning.
Tuesday through Thursday...The high pressure system pushes eastward
through Tuesday, eventually crossing over or just south of our area
on Wednesday and then offshore for Thursday. This period will
largely be dry with moderating temperatures amidst a warming trend.
Thursday night through Saturday...The next system to affect our area
will start to move in late Thursday and Friday. A low pressure
system develops across the Gulf states and tracks through Tennessee
valley Thursday night. Meanwhile, a second low forms over the
Carolinas. The models show the inland low to be the dominant
feature, which will track up through the Ohio Valley on Friday and
then continues north into Canada. An upper trough digs down deep
from Canada and extends well into the southeastern US. The lee side
of the deep trough will remain fairly warm with strong southerly
flow. As the trough starts to push to the east, colder air will
start to push into the area, mainly towards Friday night and into
Saturday. With the noted warming trend through this period, it looks
more likely that the bulk of precipitation will be rain at this
point. Some snow may mix in at times, especially across the higher
elevations of the Poconos and northwest New Jersey.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...Mainly IFR conditions prevail at the terminals early this
morning. A gradual improvement to MVFR is expected by mid to late
morning. An improvement to VFR may occur at KRDG/KABE/KTTN by this
afternoon. Rain at times today, especially from KPHL and south.
Light winds this morning will become northeast around 10 knots with
gusts around 20 knots possible at KACY. Confidence is low that
conditions improve quickly or to VFR for terminals south of KTTN.
Tonight...Periods of rain with conditions of MVFR or lower expected.
Gusty northeast winds around 10 to 15 knots with gusts 20 to 25
knots possible.
Outlook...
Sunday...Periods of rain with conditions of MVFR or lower expected.
Northeast winds around 10 to 15 knots with gusts around 20 to 25
knots possible.
Sunday night...MVFR or lower conditions expected. Rain will end from
south to north, possible mixing with snow before it ends. North to
northwest winds around 10 knots, becoming 5 to 10 knots overnight.
Monday through Tuesday...Mainly VFR conditions expected. Northwest
winds around 10 to 20 knots with higher gusts possible.
Wednesday...VFR conditions expected. West winds around 10 knots.
&&
.MARINE...
Winds and seas are expected to increase today on the NJ and DE
coastal waters. SCA conditions are expected to develop here by
mid day and over the Delaware Bay by this evening.
The winds continue to ramp up tonight with Gale conditions
expected overnight through most of Sunday across the northern
zones and strong SCA conditions farther south. These winds
should diminish for a time Sunday night into early Monday before
ramping up again by late Monday to at least strong SCA levels.
Outlook...
Monday night through Tuesday night...Strong northwest winds will
continue to gust around 30 to 35 knots. Seas will remain around 5
feet through Tuesday morning, diminishing through the afternoon. A
Gale Warning is possible for Monday night and Tuesday morning with a
Small Craft Advisory likely through Tuesday evening.
Wednesday...Sub-Small Craft Advisory conditions expected. West to
southwest winds around 10 to 15 knots with seas around 2 to 3 feet.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST Sunday for ANZ452>455.
Small Craft Advisory until midnight EST tonight for ANZ450-451.
Gale Warning from midnight tonight to 6 PM EST Sunday for
ANZ450-451.
Small Craft Advisory from 6 PM this evening to 9 AM EST Sunday
for ANZ430-431.
&&
Synopsis...Meola
Near Term...AMC/Fitzsimmons
Short Term...Fitzsimmons
Long Term...Meola
Aviation...Meola
Marine...Fitzsimmons/MeolaHazardous weather outlook, Dec 15, 4:14 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 414 AM EST Sat Dec 15 2018 NJZ001-007-008-PAZ054-055-062-160915- Sussex-Warren-Morris-Carbon-Monroe-Northampton- 414 AM EST Sat Dec 15 2018 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Today and tonight. Some light accumulation of snow and/or ice is possible tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Some light accumulation of snow and/or ice is possible on Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-061-070- 071-101>106-160915- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Lehigh-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 414 AM EST Sat Dec 15 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Moderate to heavy rainfall through tonight may lead to flooding in low lying areas and areas of poor drainage. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Moderate to heavy rainfall Sunday may lead to flooding in low lying areas and areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-452>455-160915- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 414 AM EST Sat Dec 15 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gale force gusts are possible Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ450-451-160915- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- 414 AM EST Sat Dec 15 2018 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST SUNDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Gale force gusts are possible again Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Dec 15, 9:25 AM EST, 5 hours 55 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 925 AM EST Sat Dec 15 2018 NJZ012-013-015-017>020-022-027-PAZ070-071-104-106-151700- Middlesex-Western Monmouth-Mercer-Gloucester-Camden- Northwestern Burlington-Ocean-Atlantic-Southeastern Burlington- Delaware-Philadelphia-Eastern Montgomery-Lower Bucks- Including the cities of New Brunswick, Freehold, Trenton, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Hammonton, Wharton State Forest, Media, Philadelphia, Norristown, Lansdale, Morrisville, and Doylestown 925 AM EST Sat Dec 15 2018 Areas of fog persist over the region with visibilities as low as a quarter to half mile in spots. Motorists are urged to use extra caution as there may be sudden changes in visibility within short distances.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 9:03 PM EST | Gale Watch | PHI | 6 hr | |
| Dec 15, 3:20 AM EST | Gale Warning | PHI | 38 hr |
Nearby
Winter Weather Advisories in Pennsylvania, 2018Winter Weather Advisories in New Jersey, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.